N.L. woman, 20, develops rare heart inflammation after COVID-19 vaccine, but link unproven
No confirmed connection between myocarditis and vaccines, Health Canada says
A Port aux Basques, N.L., woman is in hospital with heart inflammation that doctors suspect is linked to a COVID-19 vaccine, according to her family.
Tina Lefrense told CBC News on Tuesday that her daughter, Samantha, has no prior health issues, but was diagnosed with myocarditis earlier this month after developing chest pains and shortness of breath.
"It was scary for her," Lefrense said. "The pain would travel down her arm, then to her back, up her neck and into her jaw."
The 20-year-old has been in hospital for 10 days, her mother said, although she's expected to recover fully. She developed symptoms shortly after receiving her second dose of vaccine.
Myocarditis can occur after various types of viral infection, from the common cold to gastrointestinal illness, when the offending virus triggers heart inflammation as part of the body's immune response. Symptoms include chest pain or pressure, shortness of breath, pain that worsens when you take a deep breath, and in extreme cases, heart arrhythmia.
Cases are generally mild and go away on their own.
Younger people tend to have stronger immune responses, and in rare cases, an "overexuberant" immune response can trigger that inflammation. No causal link has been confirmed between COVID-19 shots and myocarditis, however.
On Friday, Health Canada, which is monitoring adverse side effect reports, said it's "not seeing higher rates than would normally be expected in the general population."
Dr. Janice Fitzgerald, Newfoundland and Labrador's chief medical officer of health, addressed the condition last week, telling reporters that intensive studies in Israel and the United States had yet to find a definite connection between vaccines and heart inflammation. The cases that have been reported most often occur in young men.
"Can we link it to the vaccine?" Fitzgerald said. "Is there a plausible biological mechanism by which this vaccine could cause this condition? Those questions haven't been answered yet."
Fitzgerald said the incidence of myocarditis is higher in the general population than blood clots, a rare effect of the AstraZeneca-Oxford vaccine.
I want people to be aware of what to look for
Lefrense says her daughter's medical team, however, have strong suspicions that her case is linked to her second dose.
"That's normally the words we're hearing. That 'we highly suspect' and 'we think,'" Lefrense said. "I've not had a doctor say anything else. They all are making the comment that yes, this is from the vaccine."
She remains in favour of Canada's approved COVID-19 vaccines, she added, saying the ordeal hasn't led her toward hesitancy or conspiracy theories. She's still getting her second shot.
Experts across Canada have also encouraged residents to continue to roll up their sleeves, even those with heart conditions.
"You're much worse off if you contract COVID," an executive with the Heart and Stroke Foundation of Canada told CBC News earlier this month, noting that the organization has seen no potential vaccine side-effects to date that would justify someone not getting vaccinated.
"What I want people to know is, this [condition] has been rare," she said. "But I want people to be aware of what they need to look for."
Doctors believe her daughter will make a full recovery, she said.
"It doesn't look like she's suffered any permanent damage."
CBC News has requested comment from Western Health, the regional authority that manages health care in most of western Newfoundland.
With files from Newfoundland Morning